Home The Book Dr Articles Products Message Boards Journal Articles Search Our Surveys Surgery ESWT Dr Messages Find Good Drs video

Wow--not so bad after all (does this sound normal)

Posted by Carol C on 9/05/01 at 19:36 (059162)

Ok---so I had the Cortisone injection into the Tarsal Tunnel today....and it was not at all as bad as what I had expected. The 'tingling' radiating into the big toe during the injection was actually the worst part of the injection. Now....eleven hours later, I am having some tenderness
and some increase in overall discomfort, but I expected that.
This is what I have experienced today....Maybe someone can help me out and tell me if this is normal and what it indicates.......
Immediately after the injection, there was a sense of warmth in the entire
foot...within minutes, I felt a sense of some relief to the overall discomfort in the foot---about two hours after the injection, I began to
regain some of the sensation in the second and third toes that have had
considerable numbness for almost three months. Approximately four hours after the injection, I began to slowly regain some sensation in the big toe that has also had considerable numbness for almost three months.
There also seems to be a little less numbness in the ball of the foot.
The arch area of the foot is still tender to touch and the ankle is tender
to touch, which I would expect would be partially due to the injection
site. I do still have some numbness in the big toe and the second and third toes on the affected foot as well as in the ball of that foot, but
it does seem to be probably 50% less than it was prior to the injection.
To those familiar with TTS???? What does this indicate? How long can
I expect the results of this injection to last, and can I expect the results to continue to improve as the cortisone has a chance to heal the
tissues more over the next few days?
I would not be nearly so afraid to have another of the injections, although I would not want to have them done on a frequent basis. Don't be
misled...it was a little uncomfortable,but I had it done at 8:30am, went to work as soon as it was over, worked all day, (desk job) went grocery shopping after work, came home and cooked lasagna, and here I am. I may
pay the price overnight....but like I said...right now, it is a little sore
and tender, but certianly nothing that I can not tolerate. And so far....
not even a need for Tylenol!
Thanks for the support and feedback everyone.
soon as

Re: Wow--not so bad after all (does this sound normal)

Steve W. on 9/06/01 at 04:39 (059184)

Yeah, sounds pretty normal. I was so freaked about having a shot in my ankle. I am not too brave with needles. It was great not to have pain for a little while ... and then it started to return.

My doc said that he only did it to diagnose the problem, as a rule he does not believe in injecting nerves. I guess there is a chance the nerve could ne damaged by an injection, but I don't know for sure.

best of luck to your feet!

Steve

Re: Wow--not so bad after all (does this sound normal)

Carol C on 9/06/01 at 05:26 (059189)

My Doctor wanted to use the injection as a diagnostioc tool. I had a negative nerve conduction study, but based on symptoms, he felt sure
that it was TTs, and wanted to use the injection for diagnostic purposes.
He knew my fears and even offered at the last minute to do surgery without
the injection if that was what I wanted. I looked him squarely in the face and told him that if he was asking me a question as to wether I wanted the injecton or not, that the answer would be no, so that if he
wanted to do the injection he should not make it a choice for me. He chuckled and said, 'lay down on that table.' Fortunately I have used
the same orthopedic surgeon for 20 years and he is well adept in knowing
how to deal with me. I am sure the right choice was made. (And obviously,
I have great trust in his judgment and skills)
I guess maybe he has the answer he was looking for now. I normally am
not that afraid of needles, but the idea of one in my ankle was not one
that excited me at all....but like I said, it was not as bad as I had
expected at all.
Thanks for your reply.

Re: and by the way Steve---Thanks

Carol C on 9/06/01 at 05:33 (059191)

By the way Steve...THANKS! Your web page has been the most valuable resource I have found in dealing with TTS over the past three months.
It led me to several resources, including this message board.
You have spent a lot of time of your web page and the work has paid
off, no doubt for a lot of people. I know that it has been very helpful
to me. I am still in the diagnosis stage of this issue, but it has
led me to the questions to ask and been very informative for me.
I do, so very much appreciate your efforts and want you to know that.
Again....THANK YOU SO MUCH!

Re: Wow--not so bad after all (does this sound normal)

Ed Davis, DPM on 9/06/01 at 15:56 (059264)

Injections about the posterior tibial nerve that contain local anesthetics always lead to warmth on the bottom of the foot because of the effect of the anesthetic on the sympathetic nerve fibers (causes the blood vessels to dilate-open). One of the ways docs test to see if the anesthetic went into the right place is to look for the redness and warmth.

Injection therapy has, in the longer term, variable results but your results sound very encouraging so far.
Ed

Re: and by the way Steve---Thanks - thanks Carol

Steve W on 9/08/01 at 23:00 (059573)

Thanks for your kind words, I am glad my web site has been helpful to you.

I forgot to mention that it was when I was recouperating from TTS surgery that I learned how to make web pages. Most everything on it was created with Microsoft Word '97, nothing fancy.

Actually, we were all fortunate that the doctor in Montana had make those great graphics of the feet.

Steve

Re: Wow--not so bad after all (does this sound normal)

Steve W. on 9/06/01 at 04:39 (059184)

Yeah, sounds pretty normal. I was so freaked about having a shot in my ankle. I am not too brave with needles. It was great not to have pain for a little while ... and then it started to return.

My doc said that he only did it to diagnose the problem, as a rule he does not believe in injecting nerves. I guess there is a chance the nerve could ne damaged by an injection, but I don't know for sure.

best of luck to your feet!

Steve

Re: Wow--not so bad after all (does this sound normal)

Carol C on 9/06/01 at 05:26 (059189)

My Doctor wanted to use the injection as a diagnostioc tool. I had a negative nerve conduction study, but based on symptoms, he felt sure
that it was TTs, and wanted to use the injection for diagnostic purposes.
He knew my fears and even offered at the last minute to do surgery without
the injection if that was what I wanted. I looked him squarely in the face and told him that if he was asking me a question as to wether I wanted the injecton or not, that the answer would be no, so that if he
wanted to do the injection he should not make it a choice for me. He chuckled and said, 'lay down on that table.' Fortunately I have used
the same orthopedic surgeon for 20 years and he is well adept in knowing
how to deal with me. I am sure the right choice was made. (And obviously,
I have great trust in his judgment and skills)
I guess maybe he has the answer he was looking for now. I normally am
not that afraid of needles, but the idea of one in my ankle was not one
that excited me at all....but like I said, it was not as bad as I had
expected at all.
Thanks for your reply.

Re: and by the way Steve---Thanks

Carol C on 9/06/01 at 05:33 (059191)

By the way Steve...THANKS! Your web page has been the most valuable resource I have found in dealing with TTS over the past three months.
It led me to several resources, including this message board.
You have spent a lot of time of your web page and the work has paid
off, no doubt for a lot of people. I know that it has been very helpful
to me. I am still in the diagnosis stage of this issue, but it has
led me to the questions to ask and been very informative for me.
I do, so very much appreciate your efforts and want you to know that.
Again....THANK YOU SO MUCH!

Re: Wow--not so bad after all (does this sound normal)

Ed Davis, DPM on 9/06/01 at 15:56 (059264)

Injections about the posterior tibial nerve that contain local anesthetics always lead to warmth on the bottom of the foot because of the effect of the anesthetic on the sympathetic nerve fibers (causes the blood vessels to dilate-open). One of the ways docs test to see if the anesthetic went into the right place is to look for the redness and warmth.

Injection therapy has, in the longer term, variable results but your results sound very encouraging so far.
Ed

Re: and by the way Steve---Thanks - thanks Carol

Steve W on 9/08/01 at 23:00 (059573)

Thanks for your kind words, I am glad my web site has been helpful to you.

I forgot to mention that it was when I was recouperating from TTS surgery that I learned how to make web pages. Most everything on it was created with Microsoft Word '97, nothing fancy.

Actually, we were all fortunate that the doctor in Montana had make those great graphics of the feet.

Steve